I have just started meds for RA the beginning of September and was so happy that I finally had pain relief I believe from the prednisone....however now that I started to decrease the tablets the pain has come back....I am not sure if it is because I started going for small walks in the morning or is it the decrease of the prednisone ....the doctor started me on 4 tablets and every week to decrease on when it got time to be on just 2 tabs a day I could not take the pain in my feet and hands I did not decrease...I called my RA Doc but the office was closed on Friday so this weekend I just went back on 4 tabs so that I can have some comfort till I call the office feet pain is gone but my hands are still a little sore.....can someone please let me know if this is common with the use of prednisone or did I just jump on the wagon to soon to start exercising ....or is this just how RA goes...thank you...still calling the Dr today but I just want feed back from people who have and live with this RA....Amanda

12 Replies

  • Do talk to your doc, and make sure you say you've gone back up to 4 tabs as will need to make sure you don't run out of them before you've tapered off slowly. And do also ask about what pain killers you can use alongside.

    We can't give you medical advice, but in my experience it took 3 months and more for the meds to work and to really get some pain relief from disease being under control rather than using painkillers/steroids. So of you only started them a few weeks ago then they haven't really had much of a chance yet. Sadly this disease takes time to get under control.

  • thank you

  • Hiya, sorry things are tricky for you right now. However, be careful with the prednisone. I'm pretty sure you should not mess around with the dosage. Steroids can give great relief but are not usually used as a longer-term med because long term they can do some serious damage. And tapering down from a course of steroids should, as far as I know, be done exactly as the doctor instructs. As you start to decrease the dose you may not feel great, that's the payback for the reprieve steroids can give, unfortunately.

    Have you contacted your doctor? I think you need to say exactly what you've done, probably not a problem but level with them ASAP to be sure.

  • thank you

  • Hi yes I have had similar experiences. My Rheumy said for me personally just to stay on my minimum dose for another week, he then tapered them down but introduced my methotrexate tablets. These take about three months in some cases to get the inflammation controlled.

    However and from reading what you said on your last posts your RA is very severe like my initial readings. My experience although yours might be different , is my Rheumy gave me a steroid drip in my case , then a steroid injection after that to get the inflammation down. But as I say all our treatments are different, yours may not do this . But it gave me some relief until the mtx kicked in.

    Do have a long chat with the Rheumy or nurse today, they were my best asset when I was so poorly initially.

    The thing I found was, they give you meds and if you don't tell them you are still in pain they just surmise that the treatment has been effective, my nurse said " tell me, I can't read minds!" Which reassured me a lot. So I do tell them and phone and leave messages.

    Steroids just in my understanding reduce inflammation thus you feel a bit better but they don't sort out the RA thus the DMARDs and Biologics. But they are powerful drugs so have to be used respectfully I think.

    I am thinking of you, I remember too well those early days and there is light at the end of the tunnell, patience in this game, is a virtue, hugs Ax

  • thank you allanah

    I am doing the methotrexate have done 3 doses so far of 15mg each time followed by the folic acid....daily is the prednisone, vitamin d and Celebrex....I have 1 mg of morphine for pain but I do not like to take it unless I really really have to pain relief choices are limited due to Celebrex.....I guess I got to excited early to be out of pain and having the quality of life back and then slowly go back to the black hole pain gets very depressing when you started to feel somewhat normal and then bam your back to where you first started....but I do appreciate your kind words ....have a great day

  • You've received excellent advice already Amanda, we do need to be careful with all our meds & take only as directed but just adding please try not to run before you can walk. You'll soon be able to do more, it's just unfortunate that the steroids masked the fact your body's not yet yours again just yet but did give you a taster of how much better you'll doubtless feel once the meds are doing their job. So there is light at the end of the tunnel as allanah aptly said, you just saw it before you should have! A lot of changes have gone on & it will take just a little longer to sort them.

    Were you able to speak with you doctor? I hope he was able to help & reassure you if you did.

    Take care & rest up as much as possible, not too long until you see your Rheumy. x

  • Thank you nomoreheels

    yes he did call me and has put me back on 4 prednisone pills a day until I see him oct 8th ....and I go for my monthly blood work next week so that when I see him he will then advise me how or if the prednisone will decrease.....but feels with my levels being so high that we need to get it under control for the time being ....he also asked how I am doing on the methotrexate and other then a mild stomach upset it is going fine....he told me if I have any other issue not to hesitate to call....he really seems supportive and especially since I only found out for sure that I had RA 3 1/2 weeks this is all new to me ....really appreciate the kind words when feeling like I am back at the start again not fun being in a funk ....have a wonderful day nomoreheels

  • I'm pleased you've had a response & equally pleased MTX isn't causing problems. From experience good Rheumy support is a real bonus so do tell them if you have any problems if or when they occur, it'll make all the difference in helping control you.

    You have a good day, It's evening here now Amanda & a definitely autumnal feel to the air but will enjoy it nevertheless. x

  • Hello! I can tell you that I have had the same experience as you with the prednisone. I would feel so much relief from it that I always feared the dreaded taper. When I get down to 5mg, my symptoms start to come back. It is very frustrating, but I have found that this disease requires loads of patience. Most RA meds take months to begin providing relief and that is only if that med works for you. I have finally found success with Humira, but it took 3 months to kick in. Be careful with the prednisone though. It gives the much desired pain relief we crave, but with long term/repeated use causes damage to skin and bones, etc.

    As far as exercise goes and the walks that you took, I would always encourage you to take advantage of when you are feeling enough energy to be more active. Exercise is so important to relieve stress and keep our weight under control and muscles toned.

    All the best to you!

  • thank you so much shareasmile....I agree and do not want to be on prednisone for any length of time but for now and just newly diagnosed with RA it is helping with the pain and I prefer this over morphine.....the exercise is important for me because I had major knee surgery July 8th and I must keep the knee working as much as possible so I don't get a locked joint....but as the RA dr said just do little baby steps at the moment until we get your levels down I am trying to learn to have more patients with this which is something I struggle with day at a time is how I am looking at things I am sure most RA people cope and deal with this ....from what I have read we all have good days and some bad days .....thank you so much for the kind words and taking the time to write...have a lovely weekend

  • I understand completely about the prednisone. I, myself, have nearly come to begging for it in the past. Trying to wade through the flare without the roids did not work at all.

    You have a lovely weekend as well!

You may also like...